California, 2003

Wildfire and High Wind in California, January 6 to 7, 2003

January 6 to 7, 2003 · NWS LOX · 5 events in 5 counties and zones

Powerful Santa Ana winds buffeted Ventura and Los Angeles counties. Northeast winds gusting up to 75 mph knocked down numerous trees and power lines across the area.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOX wrote it up.

Powerful Santa Ana winds buffeted Ventura and Los Angeles counties. Northeast winds gusting up to 75 mph knocked down numerous trees and power lines across the area. On Highway 126 in Ventura county, road closures were reported due to downed trees. In the Santa Monica mountain area, north of Malibu, the Santa Ana winds fueled a 2,200 acre brush fire which destroyed two structures.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before the first event at Jan 6, 3:00 AM PST, 40 minutes earlier.

Area forecast discussion, Jan 6, 3:00 AM PST, 40 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
300 AM PST MON JAN 6 2003

IN SHORT TERM...MAIN CONCERN CONTINUES TO BE WINDS ACROSS VENTURA AND
LOS ANGELES COUNTIES THIS MORNING. SURFACE OBS STILL INDICATE VERY
GUSTY NORTHEAST/EAST WINDS...SO WILL OCNTINUE WITH HIGH WIND WARNINGS
AND WIND ADVISORIES FOR VTU/LAX COUNTIES. MODELS INDICATE WEAKENING
OFFSHORE FLOW TONIGHT/WEDNESDAY...BUT STILL WILL PROBABLY BE ADVISORY
LEVELS IN MANY AREAS OF VTU/LAX COUNTIES. ACROSS SLO/SBA COUNTIES...
OFFSHORE WINDS WILL REMAIN WELL BELOW ADVISORY/WARNING LEVELS THROUGH
WEDNESDAY. BY THURSDAY...NORTHEAST WINDS WILL BE GONE AS FLOW TURNS
ONSHORE.

AS FOR TEMPS...FORECAST WILL BE TRICKY. THICKNESSES DROP TODAY BUT
BOUNDARY LAYER TEMPS ACTUALLY INCREASE AND GRADIENTS TREND ONSHORE.
SO...WILL EXPECT NEAR PERSISTENCE TEMPS TODAY FOR ALL AREAS. ON
WEDNESDAY...TEMPS WILL CONTINUE TO COOL SLIGHTLY ALL AREAS. ON
THURSDAY...TEMPS WILL BE NOTICEABLY COOLER WITH THE RETURN OF ONSHORE
GRADIENTS.

AS FOR CLOUD COVER...WITH UPPER PATTERN...WILL EXPECT MOSTLY CLEAR
SKIES THROUGH WEDNESDAY. BY THURSDAY...SOME SCATTERED CLOUDS WILL
RETURN TO THE AREA...BUT MAINLY NORTH OF POINT CONCEPTION.

FOR EXTENDED...ZONAL FLOW SETS UP OVER THE AREA...WITH PARTLY CLOUDY
MOSTLY CLEAR SKIES AND SEASONABLE TEMPS FOR THE DISTRICT. A WEAK
SYSTEM MOVES ACROSS CENTRAL CALIFORNIA MONDAY...WARRANTING THE MENTION
OF A SLIGHT CHANCE OF RAIN NORTH OF POINT CONCEPTION ON MONDAY...BUT
CONFIDENCE IN RAIN IS NOT HIGH.

LAX 000. THOMPSON.

.LOX...WIND ADVISORY/HIGH WIND WARNING (SEE LAXNPWLOX).
       RED FLAG WARNING (SEE LAXRFWLOX).
       GALE WARNING/SMALL CRAFT ADVISORY (SEE LAXCWFLOX).
       HIGH SURF ADVISORY (SEE LAXMWSLOX).
Hazardous weather outlook, Jan 5, 6:00 AM PST, 21 hours 40 minutes before
CAZ034>041-044>047-051>054-059-087-088-060200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PST SUN JAN 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE...

THERE WILL BE WIND GUSTS TO 55 MPH BELOW AND THROUGH PASSES AND
CANYONS OF SOUTHERN SANTA BARBARA COUNTY THIS MORNING...WINDS WILL
SUBSIDE THIS AFTERNOON BUT WILL AGAIN INCREASE OVERNIGHT. HIGH SURF
CONDITIONS WILL OCCUR ALONG THE CENTRAL COAST.

* HIGH WIND WATCH............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* FIRE WEATHER WATCH.........SEE WWUS86 KLOX - RFWLOX FOR DETAILS *

* WIND ADVISORY..............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* HIGH SURF ADVISORY.........SEE FZUS76 KLOX - MWSLOX FOR DETAILS *

.DAYS TWO THROUGH SEVEN...

VERY STRONG WINDS WITH GUSTS TO 70 MPH WILL OCCUR MONDAY AND LAST
INTO TUESDAY THE STRONGEST WINDS WILL BE BELOW AND THROUGH PASSES AND
CANYONS. THE WINDS...SUN...AND LOW HUMIDITIES WILL CREATE A GOOD
ENVIORMENT FOR FIRES TO GROW. THE WINDS WILL ABATE SLIGHTLY TUESDAY
MORNING AND THEN TAPER OFF RAPIDLY TUESDAY AFTERNOON.

* HIGH WIND WATCH............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* FIRE WEATHER WATCH.........SEE WWUS86 KLOX - RFWLOX FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

RORKE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind, 1 wildfire. Local standard time, as filed.

High Wind, C Ventura

When
January 6, 3:40 AM PST
Where
C Ventura forecast zone
Measured
61 kt (70 mph) estimated gust
Reported by
LAW ENFORCEMENT

High Wind, S Ventura T X S

When
January 6, 3:59 AM PST
Where
S Ventura T X S forecast zone
Measured
64 kt (74 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC

High Wind, X Sw Los Angeles

When
January 6, 4:00 AM PST
Where
X Sw Los Angeles forecast zone
Measured
65 kt (75 mph) estimated gust
Reported by
BROADCAST MEDIA

High Wind, C Los Angeles

When
January 6, 4:20 AM PST
Where
C Los Angeles forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
TRAINED SPOTTER

Wildfire, Los Angeles

When
January 6, 7:00 AM PST to January 7, 6:00 AM PST
Where
Los Angeles County, 3 mi N of Malibu
Reported by
NEWSPAPER
Coordinates
34.198, -118.261 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2003Every state in 2003This day in weather historyWarnings in California, January 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5341095, 5341096, 5341098, 5341097, 5341099.